Volume 7, issue 3 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24, 1 issue

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
The Burau estimate for the entropy of a braid

Gavin Band and Philip Boyland

Algebraic & Geometric Topology 7 (2007) 1345–1378

arXiv: arxiv:math.DS/0612716


The topological entropy of a braid is the infimum of the entropies of all homeomorphisms of the disk which have a finite invariant set represented by the braid. When the isotopy class represented by the braid is pseudo-Anosov or is reducible with a pseudo-Anosov component, this entropy is positive. Fried and Kolev proved that the entropy is bounded below by the logarithm of the spectral radius of the braid’s Burau matrix, B(t), after substituting a complex number of modulus 1 in place of t. In this paper we show that for a pseudo-Anosov braid the estimate is sharp for the substitution of a root of unity if and only if it is sharp for t = 1. Further, this happens if and only if the invariant foliations of the pseudo-Anosov map have odd order singularities at the strings of the braid and all interior singularities have even order. An analogous theorem for reducible braids is also proved.

Dynamical systems, Braid group, Burau representation
Mathematical Subject Classification 2000
Primary: 37E30
Secondary: 37B40, 20F36, 20F29
Received: 2 January 2007
Accepted: 3 September 2007
Published: 24 September 2007
Gavin Band
Dept. of Mathematics
University of Liverpool
Liverpool L69 7ZL
Philip Boyland
Dept. of Mathematics
University of Florida
FL 32605-8105